Non-steroidal anti-inflammatory drugs, or NSAIDs, are used in the management of mild to moderate pain in both children and adults. While considered safe when taken in recommended dosages, NSAIDs can lead to unwanted side effects, including abnormalities of the teeth and gums.
If your child takes NSAIDs to manage chronic pain, a dentist for children should be consulted to determine if damage to your child's teeth or gum tissue has been sustained. Here are three ways NSAIDs can affect pediatric oral health and what you can do about them:
NSAIDs such as ibuprofen and aspirin are potent anticoagulant drugs. They decrease platelet aggregation which means that the blood platelets become less sticky. Because of this, the blood may not clot as well as it should, leading to abnormal bleeding including bleeding of the gums.
If your child takes NSAIDs and notices bleeding gums when brushing or flossing, his or her blood platelets may be abnormally low due to the medication. The pediatrician can order a simple blood test known as a complete blood count to determine if the NSAIDs are affecting the platelets and subsequent gum bleeding.
If the pediatrician doesn't want to discontinue NSAIDs use in your child, it may be recommended that vitamin K enriched foods such as spinach and broccoli be consumed. These foods help the blood clot more effectively and may reduce the incidence of bleeding gums.
Aspirin consumption can lead to a condition known as enamel erosion. Tooth enamel helps protect the pulp of the tooth from infection and cavities, and when it starts wearing away because of acidic medications such as aspirin, your child may be at a heightened risk for developing carious teeth and bacterial infections of the pulp and root.
If your child takes aspirin because he or she is at a high risk for developing a cardiac event, do not discontinue use without checking with the pediatrician. Aspirin is often recommended for people with congenital heart problems to prevent blood clots, stroke, and heart attacks. If your child's dentist notices signs of enamel erosion, a special toothpaste or oral rinse can be prescribed to help preserve tooth enamel.
NSAIDs, along with other medications, can lead to gastrointestinal side effects including acid reflux. When irritating stomach acid travels up into the esophagus, your child may experience heartburn, coughing, constant throat clearing, and even sinus problems.
In severe cases, stomach acid can find its way into your child's oral cavity, which can increase the risk of dental erosion and gingivitis. If your child has acid reflux disease as a result of his or her medications, the pediatrician can recommend acid suppression medications that will help ease your child's symptoms.
If your child takes NSAIDs, visit his or her dentist on a regular basis. When medication-related tooth and gum abnormalities are recognized and treated promptly, your child is less likely to experience dental cavities, gum disease, and oral infections.